Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 153, NWS Bismarck, ND

July 22, 2012Dickey County, LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2012, 6:48 PM CDT for Dickey County, LaMoure County, North Dakota. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 6:48 PM CDT (23:48 UTC)
Expired
Jul 22, 2012, 7:35 PM CDT
In force
47 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickey County, ND, LaMoure County, ND

The radar

The Aberdeen radar (KABR), 76 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 6:56 PM CDTTSTM WND GST 60Ellendale, NDVERY HEAVY RAINFALL AND NUMEROUS SMALL TREE LIMBS DOWN.
Jul 22, 7:00 PM CDTTSTM WND GST 601 N Fullerton, NDHEAVY RAINFALL AND HAIL AS WELL.
Jul 22, 7:00 PM CDTHAIL 11 N Fullerton, NDVERY HEAVY RAINFALL AND HIGH WIND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 5:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2180 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS53 KBIS 222348
SVRBIS
NDC021-045-230045-
/O.NEW.KBIS.SV.W.0153.120722T2348Z-120723T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF MONANGO...OR 55 MILES SOUTH OF JAMESTOWN...AND MOVING
  EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONANGO...ELLENDALE...FULLERTON...LA MOURE...GUELPH...OAKES...
  LUDDEN...GLOVER AND VERONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS.

&&

LAT...LON 4593 9801 4593 9865 4595 9883 4631 9878
      4636 9841 4638 9802 4630 9803 4628 9800
      4594 9799
TIME...MOT...LOC 2348Z 269DEG 18KT 4611 9862
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
3 follow-up statements
955 
WWUS53 KBIS 230006
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT SUN JUL 22 2012

NDC021-045-230045-
/O.CON.KBIS.SV.W.0153.000000T0000Z-120723T0045Z/
DICKEY ND-LAMOURE ND-
706 PM CDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAMOURE AND DICKEY COUNTIES UNTIL 745 PM CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
FULLERTON...OR 57 MILES SOUTH OF JAMESTOWN...MOVING EAST AT 30 MPH.

THIS STORM DOES HAVE A HISTORY OF PRODUCING QUARTER SIZE HAIL AND 
WINDS OF 60 MPH. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY 
AWAY FROM WINDOWS.

LOCATIONS IMPACTED INCLUDE...
  LA MOURE...GUELPH...GLOVER...VERONA...LUDDEN AND OAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4593 9801 4593 9865 4595 9883 4631 9878
      4636 9841 4638 9802 4630 9803 4628 9800
      4594 9799
TIME...MOT...LOC 0005Z 277DEG 25KT 4611 9837
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
216 
WWUS53 KBIS 230015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SUN JUL 22 2012

NDC021-045-230045-
/O.CON.KBIS.SV.W.0153.000000T0000Z-120723T0045Z/
DICKEY ND-LAMOURE ND-
715 PM CDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LAMOURE AND EASTERN DICKEY COUNTIES UNTIL 745 PM CDT...

AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
SOUTHEAST OF FULLERTON...OR 58 MILES SOUTH OF VALLEY CITY...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  GUELPH...GLOVER...VERONA...LUDDEN AND OAKES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4593 9801 4594 9837 4603 9844 4627 9842
      4636 9841 4638 9802 4630 9803 4628 9800
      4594 9799
TIME...MOT...LOC 0015Z 277DEG 25KT 4610 9827
WIND...HAIL 60MPH 1.00IN

$$

HEINERT
909 
WWUS53 KBIS 230035
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
735 PM CDT SUN JUL 22 2012

NDC021-045-230045-
/O.CAN.KBIS.SV.W.0153.000000T0000Z-120723T0045Z/
DICKEY ND-LAMOURE ND-
735 PM CDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMOURE AND
EASTERN DICKEY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE WARNED AREA.  HOWEVER GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE 
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1 AM CDT MONDAY.

LAT...LON 4593 9801 4594 9837 4603 9844 4627 9842
      4636 9841 4638 9802 4630 9803 4628 9800
      4594 9799
TIME...MOT...LOC 0035Z 277DEG 25KT 4608 9807

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:21 PM CDT, 27 minutes earlier.

Area forecast discussion, Jul 22, 6:21 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN JUL 22 2012

.DISCUSSION...STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG
A BOUNDARY STRETCHING FROM A LINE FROM FARGO TO LA MOURE TO
ASHLEY. THIS HAS PROMPTED SPC TO ISSUE A SEVERE THUNDERSTORM WATCH
FOR DICKEY...LAMOUR...LOGAN...AND MCINTOSH COUNTIES UNTIL 1 AM
CDT. THIS ACTIVITY IS EXPECTED TO REMAIN CONFINED TO THE
SOUTHEASTERN CWA AS SURFACE HIGH PRESSURE BUILDS INTO WESTERN AND
MOST OF CENTRAL NORTH DAKOTA THIS EVENING AND TONIGHT. THE MAIN
THREATS WITH THIS ACTIVITY WILL BE LARGE HAIL AND DAMAGING WINDS.
UPDATED THE FORECAST TO REFLECT THESE THREATS AND TO ADD SEVERE
THUNDERSTORM WATCH 503 TO THE TEXT PRODUCTS. THE UPDATED GRIDDED
AND TEXT PRODUCTS HAVE BEEN SENT.

&&

.AVIATION...THUNDERSTORMS SHOULD REMAIN SOUTH OF KJMS THIS
EVENING. OTHERWISE...VFR CEILINGS AND VISIBILITIES ARE EXPECTED
UNTIL 09Z MONDAY. THEREAFTER...AN AREA OF IFR TO MVFR CEILINGS
WILL MOVE INTO KMOT BY 09Z MONDAY...AND GIVE A GLANCING BLOW OF
SCT TO POSSIBLY BKN MVFR CEILINGS AT KISN AND KJMS AFTER 09Z. DO
THINK THAT KMOT WILL RECEIVE THE BEST CHANCE FOR IFR CEILINGS
WHILE SCT MVFR CEILINGS ARE MORE LIKELY AT KISN/KJMS. IN
ADDITION...AN AREA OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MOVE
INTO SOUTHWEST NORTH DAKOTA AFTER 09Z MONDAY AND MAINLY AFFECT
KDIK. HAVE DECIDED TO USE A VCTS AT KDIK BEGINNING AT 11Z MONDAY
AND MONITOR AS THE THUNDERSTORMS DEVELOP.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TM...UPDATE/AVIATION
Hazardous weather outlook, Jul 22, 6:13 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SUN JUL 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>046-232315-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
613 PM CDT SUN JUL 22 2012 /513 PM MDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY
EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA
THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ047-048-050-051-232315-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
613 PM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1 AM CDT. PLEASE
VISIT WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO ENTER WESTERN NORTH DAKOTA MONDAY
EVENING AND CONTINUE INTO THE OVERNIGHT. SCATTERED TO WIDESPREAD
THUNDERSTORMS ARE EXPECTED TO REDEVELOP TUESDAY AFTERNOON ACROSS
MUCH OF WESTERN AND CENTRAL NORTH DAKOTA AND IMPACT THE AREA
THROUGH THE NIGHT. SOME STORMS MAY BE SEVERE MONDAY NIGHT THROUGH
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED.

TM

In the hours before

Local storm report, Jul 22, 4:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
457 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     ZEELAND                 45.97N  99.83W
07/22/2012  E60 MPH          MCINTOSH           ND   TRAINED SPOTTER

            A FEW TREE BRANCHES WERE DOWN.

&&

MMATHEWS
Special weather statement, Jul 22, 5:39 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT SUN JUL 22 2012

NDZ051-222345-
DICKEY-
539 PM CDT SUN JUL 22 2012

...STRONG THUNDERSTORMS IN CENTRAL DICKEY COUNTY...

AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL DICKEY COUNTY...MOVING EAST AT 15
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ELLENDALE...          GUELPH...             OAKES...
  LUDDEN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HEINERT
Local storm report, Jul 22, 5:57 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
557 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     TSTM WND GST     7 NE ASHLEY             46.11N  99.27W
07/22/2012  E60 MPH          MCINTOSH           ND   TRAINED SPOTTER

            TREE BRANCHES REPORTED DOWN.

&&

MMATHEWS
Local storm report, Jul 22, 6:28 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     11 W MERRICOURT         46.22N  98.99W
07/22/2012  E60 MPH          DICKEY             ND   TRAINED SPOTTER

            HEAVY RAIN AND NO HAIL.

&&

MMATHEWS
Local storm report, Jul 22, 6:29 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     17 ENE ASHLEY           46.09N  99.03W
07/22/2012  E60 MPH          MCINTOSH           ND   TRAINED SPOTTER

            HEAVY RAIN AND NO HAIL.

&&

MMATHEWS
Local storm report, Jul 22, 6:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             1 SSE VERONA            46.35N  98.07W
07/22/2012  M1.75 INCH       LAMOURE            ND   TRAINED SPOTTER

            30 TO 40 MPH WINDS. 0.90 INCHES OF RAINFALL.

&&

NHEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:41 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams64 min
Jul 21, 7:44 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie61 min
Jul 21, 8:42 PM CDTSevere Thunderstorm WarningBISBurke, Divide, Williams24 min
Jul 21, 8:49 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley, McKenzie56 min
Jul 21, 10:14 PM CDTSevere Thunderstorm WarningBISBurke, Divide61 min
Jul 22, 12:00 AM CDTSevere Thunderstorm WarningBISBurke, Renville, Ward30 min
Jul 22, 4:27 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh63 min
Jul 22, 4:45 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh60 min
Jul 22, 5:08 PM CDTAreal Flood AdvisoryBISEmmons, McIntosh2 hr
Jul 22, 5:29 PM CDTSevere Thunderstorm WarningBISMcIntosh61 min
Jul 22, 5:48 PM CDTSevere Thunderstorm WarningBISLaMoure57 min
Jul 22, 6:09 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.